Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 44, NWS Cheyenne, WY

December 6, 20194 counties in Wyoming

NWS Cheyenne, WY issued this high wind warning at Dec 6, 2019, 5:31 PM MST for 4 counties in Wyoming. It took effect at Dec 7, 2019, 8:00 AM MST. It was in force for 14 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 6, 2019, 5:31 PM MST (00:31 UTC)
In effect from
Dec 7, 2019, 8:00 AM MST
Expired
Dec 7, 2019, 9:53 PM MST
In force
14 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 7, 8:40 AM MSTNON-TSTM WND GST 658 S Sibley Peak, WYWYDOT MESONET STATION WY1 - I25 COLEMAN.
Dec 7, 9:00 AM MSTNON-TSTM WND GST 738 S Sibley Peak, WYWYDOT MESONET STATION WY1 - I25 COLEMAN.
Dec 7, 11:12 AM MSTNON-TSTM WND GST 601 Sse Bordeaux, WYWYDOT MESONET STATION KBRX - I25 BORDEAUX INTERCHANGE.
Dec 7, 2:08 PM MSTNON-TSTM WND GST 591 Nnw Arlington, WYWYDOT MESONET STATION KARL - I80 ARLINGTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2019-12-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2019-12-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1928 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WWUS75 KCYS 070031
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
531 PM MST Fri Dec 6 2019

...HIGH WIND WARNING IN EFFECT FROM EARLY SATURDAY MORNING 
THROUGH EARLY SUNDAY MORNING FOR THE WIND PRONE AREAS IN 
SOUTHEASTERN WYOMING...

WYZ106-110-116-117-080900-
/O.UPG.KCYS.HW.A.0036.191207T0600Z-191208T1800Z/
/O.NEW.KCYS.HW.W.0044.191207T1200Z-191208T0900Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
531 PM MST Fri Dec 6 2019

...HIGH WIND WARNING IN EFFECT FROM 5 AM SATURDAY TO 2 AM MST
SUNDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 5 AM Saturday to 2 AM MST
Sunday. 

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible. 

* WHERE...South Laramie Range, South Laramie Range Foothills, 
  Central Laramie Range and Southwest Platte County and North 
  Snowy Range Foothills Counties. 

* WHEN...From 5 AM MST Saturday morning through 2 AM Sunday 
  morning.

* IMPACTS...Travel could be difficult, especially for high 
  profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

Worley
4 follow-up statements
479 
WWUS75 KCYS 071021
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
321 AM MST Sat Dec 7 2019

...HIGH WIND WARNING IN EFFECT FROM EARLY SATURDAY MORNING
THROUGH EARLY SUNDAY MORNING FOR THE WIND PRONE AREAS IN
SOUTHEASTERN WYOMING...

WYZ106-110-116-117-071830-
/O.EXT.KCYS.HW.W.0044.191207T1500Z-191208T0900Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
321 AM MST Sat Dec 7 2019

...HIGH WIND WARNING NOW IN EFFECT FROM 8 AM THIS MORNING TO 2 AM
MST SUNDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Sections of Interstate 80 from Elk Mountain to
  Arlington, across the South Laramie Mountain Range between
  Cheyenne and Laramie to include the Interstate 80 Summit, and
  Interstate 25 north of Cheyenne in the Bordeaux exit area 
  between Chugwater and Wheatland.

* WHEN...From 8 AM this morning to 2 AM MST Sunday. Highest winds
  are expected this afternoon into early evening. 

* IMPACTS...These strong winds will create a driving hazard for
  vehicles pulling lighter loads, such as recreational vehicles 
  and commercial high profile trucks towing lighter loads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or greater can lead to property damage.

&&

$$
898 
WWUS75 KCYS 071536
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
836 AM MST Sat Dec 7 2019

...HIGH WIND WARNING IN EFFECT THIS MORNING THROUGH EARLY SUNDAY 
MORNING FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING...

WYZ107-080000-
/O.EXA.KCYS.HW.W.0044.000000T0000Z-191208T0900Z/
East Platte County-
Including the cities of Wheatland and Guernsey
836 AM MST Sat Dec 7 2019

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM MST SUNDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect until 2 AM MST Sunday. 

* WHAT...West to southwest winds 35 to 45 mph with gusts up to 65
  mph.

* WHERE...East Platte County including Wheatland and Guernsey. 

* WHEN...Through 2 AM MST Sunday. Highest winds are expected this
  afternoon and early evening. 

* IMPACTS...These strong winds will create a driving hazard for 
  vehicles pulling lighter loads, such as recreational vehicles 
  and commercial high profile trucks towing lighter loads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or greater can lead to property damage.

&&

$$

WYZ106-110-116-117-080000-
/O.CON.KCYS.HW.W.0044.000000T0000Z-191208T0900Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
836 AM MST Sat Dec 7 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM MST SUNDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph. 

* WHERE...Sections of Interstate 80 from Elk Mountain to 
  Arlington, across the South Laramie Mountain Range between 
  Cheyenne and Laramie to include the Interstate 80 Summit, and 
  Interstate 25 north of Cheyenne in the Bordeaux exit area 
  between Chugwater and Wheatland. 

* WHEN...Through 2 AM MST Sunday. Highest winds are expected this
  afternoon and early evening. 

* IMPACTS...These strong winds will create a driving hazard for 
  vehicles pulling lighter loads, such as recreational vehicles 
  and commercial high profile trucks towing lighter loads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or greater can lead to property damage.

&&

$$
718 
WWUS75 KCYS 072008
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
108 PM MST Sat Dec 7 2019

...HIGH WIND WARNINGS REMAIN IN EFFECT THROUGH LATE TONIGHT FOR 
THE WIND PRONE AREAS OF SOUTHEAST WYOMING...

WYZ106-107-110-116-117-080900-
/O.CON.KCYS.HW.W.0044.000000T0000Z-191208T0900Z/
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Wheatland, Guernsey, Arlington,
Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
108 PM MST Sat Dec 7 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 AM MST SUNDAY...

* WHAT...West to southwest winds 35 to 45 mph with gusts up to 65
  mph.

* WHERE...Interstate 80 from Elk Mountain to Arlington, across the
  South Laramie Range and Foothills between Cheyenne and Laramie,
  and Interstate 25 from Chugwater to Glendo.

* WHEN...Through 2 AM MST Sunday. The strongest winds are expected
  this afternoon and early evening. 

* IMPACTS...The high winds will create a significant driving 
  hazard for vehicles pulling light loads, such as recreational 
  vehicles and commercial high profile semi trucks towing lighter 
  loads. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or greater can lead to property damage.

&&

$$
435 
WWUS75 KCYS 080453
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
953 PM MST Sat Dec 7 2019

...WINDS HAVE DECREASED BELOW HIGH WIND CRITERIA...

WYZ106-107-110-116-117-080600-
/O.CAN.KCYS.HW.W.0044.000000T0000Z-191208T0900Z/
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Including the cities of Bordeaux, Wheatland, Guernsey, Arlington,
Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
953 PM MST Sat Dec 7 2019

...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Warning. 

Winds in the previously warned zones have fallen below high wind
warning criteria over the last few hours and no longer pose a
threat to travel. Winds will continue to die down overnight.

$$

Worley

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Dec 6, 4:59 PM MST, 32 minutes earlier.

Area forecast discussion, Dec 6, 4:59 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
459 PM MST Fri Dec 6 2019

.SHORT TERM...(This evening through Saturday)
Issued at 135 PM MST Fri Dec 6 2019

Clearing skies and warmer temperatures were the story for this
afternoon as a ridge of high pressure has strengthened over the
mountains. Little change is expected over the next 12 hours as the
main ridge axis moves overhead by early Saturday. At the surface,
high pressure will be located over central to western Wyoming. This
will mean above average and mild temperatures with little cloud
cover through much of the day. Surface pressure gradients will
also begin to increase heading through Saturday moring.
Concurrently, a jet streak aloft from an approaching low amplitude
west coast trough is expected to reach eastern Wyoming by 18z
Saturday. This will set the stage for some high wind potential
through Saturday and Sunday. Models have backed off on the more
aggressive solutions and have focused more on the Arlington area
for high wind potential. Given the degree of wind aloft (650 mb
jet near 50 kts) it is possible bordeaux and the summit will get
some stronger gusts but it is more uncertain at this time. Due to
the uncertainty, the High Wind Watch was not upgraded this cycle.
Will allow the night crew to make the decision with more up to
date data.

.LONG TERM...(Saturday night through Friday)
Issued at 135 PM MST Fri Dec 6 2019

Gusty winds may continue through Saturday night as a weak upper
level trough passes overhead. Clouds will increase Saturday night
and Sunday morning as a northern branch clipper trough moves in
from southern Canada. This will drive a cold front south through
the area bringing cooler temperatures and the chance for snow.
Widespread coverage is not expected with mainly the northern
slopes of the higher terrain experiencing the best snow. Highs
will drop a few degrees to near normal through Sunday and the
first part of next week. Northwesterly flow will develop across
the eastern 3rd of the US by Tuesday, driving much colder arctic
air southward across the center of the country. Wyoming and
western Nebraska should miss out on the coldest air but temps
will likely remain near or just below average.

Not much in the way of active weather is forecast from Tuesday
through Friday with less active zonal flow across the area. A few
bursts of light precipitation and gusty winds are possible with
any small systems. However, the pattern looks more favorable for
above average temperatures and normal to below normal precip through
the 2nd week of December.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 453 PM MST Fri Dec 6 2019

VFR conditions across all terminals with west winds 10 kts or less
across all sites under generally clear skies, except KRWL which
will gust up to 25 kts through 07/01Z. West winds increase between
07/11-14Z across southeast Wyoming, and after 07/17Z across the
Panhandle. While the gap regions could see stronger gusts,
terminals will see gusts up to about 35 kts at the Wyoming sites.
Winds at 10K feet will be around 60 kts out of the W and Nw.
expect turbulence near mountain terrain.

&&

.FIRE WEATHER...
Issued at 135 PM MST Fri Dec 6 2019

No fire weather concerns through this weekend and into next week
with recent widespread heavy snow and minimum daytime humidity
values above 30-40 percent. Windy conditions are expected across
most of southeast Wyoming this weekend with locally strong winds
possible.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from 11 PM MST this evening through Sunday
     morning for WYZ106-110-116-117.

NE...None.
&&

SHORT TERM...AL
LONG TERM...AL
AVIATION...AB
FIRE WEATHER...TJT
Hazardous weather outlook, Dec 6, 2:53 PM MST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
253 PM MST Fri Dec 6 2019

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-072200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
253 PM MST Fri Dec 6 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Accumulating snow possible late Sunday through portions of
Monday across the higher terrain. Widespread snow is not expected.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-072200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
253 PM MST Fri Dec 6 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High Wind Watch in effect through Sunday morning for west to
northwest winds gusting to 65 mph. Please see High Wind Watch for
additional information.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Accumulating snow possible late Sunday through portions of
Monday across the higher terrain. Widespread snow is not expected.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 7, 1:01 PM MSTWinter Weather AdvisoryCYSAlbany, Carbon44 hr

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.